Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 209, NWS North Platte, NE

June 29, 2009Brown County, Keya Paha County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 29, 2009, 8:37 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2009, 8:37 PM CDT (01:37 UTC)
Expired
Jun 29, 2009, 9:15 PM CDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Brown County, NE, Keya Paha County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 117 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2602 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300137
SVRLBF
NEC017-103-149-300215-
/O.NEW.KLBF.SV.W.0209.090630T0137Z-090630T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
837 PM CDT MON JUN 29 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF AINSWORTH...
  CENTRAL KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPRINGVIEW...
  EXTREME NORTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 915 PM CDT

* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 15 MILES NORTH OF NORTH RIVER
  TRAIL TO 7 MILES NORTH OF JOHNSTOWN...OR ALONG A LINE EXTENDING
  FROM 15 MILES NORTHWEST OF SPRINGVIEW TO 14 MILES NORTHWEST OF
  AINSWORTH...AND MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JOHNSTOWN BY 845 PM CDT...
  BOBCAT STATE WILDLIFE MANAGEMENT AREA BY 855 PM CDT...
  KELLER PARK STATE RECREATION AREA...SPRINGVIEW...AINSWORTH AND 8
  MILES SOUTHWEST OF BURTON BY 910 PM CDT...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA AND LONG PINE BY 915 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4299 9943 4275 9962 4230 9972 4264 10018
      4300 10004 4300 9979
TIME...MOT...LOC 0137Z 315DEG 21KT 4298 9992 4266 10005

$$

BUTTLER
2 follow-up statements
000 
WWUS53 KLBF 300156
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT MON JUN 29 2009

NEC017-103-149-300215-
/O.CON.KLBF.SV.W.0209.000000T0000Z-090630T0215Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
856 PM CDT MON JUN 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL KEYA PAHA...NORTHERN BROWN AND NORTHWESTERN ROCK
COUNTIES...

AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY 183 MILE MARKER 220
TO JOHNSTOWN...OR ALONG A LINE EXTENDING FROM SPRINGVIEW TO 8 MILES
NORTHWEST OF AINSWORTH...MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  6 MILES SOUTHWEST OF BURTON BY 900 PM CDT...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...KELLER PARK STATE
  RECREATION AREA AND AINSWORTH BY 910 PM CDT...
  HIGHWAY 7 MILE MARKER 40 AND 6 MILES NORTHWEST OF LONG PINE BY 915
  PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4299 9943 4275 9962 4230 9972 4264 10018
      4300 10004 4300 9979
TIME...MOT...LOC 0156Z 315DEG 21KT 4288 9970 4261 9995

$$

BUTTLER
000 
WWUS53 KLBF 300216
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT MON JUN 29 2009

NEC017-103-149-300224-
/O.EXP.KLBF.SV.W.0209.000000T0000Z-090630T0215Z/
ROCK NE-BROWN NE-KEYA PAHA NE-
916 PM CDT MON JUN 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEYA PAHA...NORTHERN
BROWN AND NORTHWESTERN ROCK COUNTIES WILL EXPIRE AT 915 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED. IF SEVERE 
WEATHER WAS OBSERVED...CONTACT LOCAL LAW ENFORCEMENT AND HAVE THEM 
PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE. 

LAT...LON 4299 9943 4275 9962 4230 9972 4264 10018
      4300 10004 4300 9979
TIME...MOT...LOC 0214Z 315DEG 21KT 4280 9960 4254 9985

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:46 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jun 29, 3:46 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT MON JUN 29 2009

.SYNOPSIS...
WEAK SFC HIGH CENTER IS ACROSS WCTRL NEBR. SFC LOW IN WCTRL SOUTH
DAKOTA WITH FRONT TRAILING TO THE WEST ACROSS NERN WY. SFC MOISTURE
IS VARIABLE FROM THE UPPER 40S TO UPPER 50S. CUMULUS FIELDS EXIST
ACROSS THE PANHANDLE AND WRN SD. NEAREST RADAR RETURNS ARE JUST
SOUTHEAST OF THE BADLANDS IN SOUTH DAKOTA WITH A FEW IN THE WRN
PHNDL.

DISCUSSION...

SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY).

A DISTURBANCE NOTED ON WV IMAGERY IN NORTHWEST FLOW ALOFT IS
BRINGING SCT TSTMS TO THE BLACK HILLS REGION. AS CONVECTION MOVE
INTO EXISTING MOISTURE AND INSTABILITY TONIGHT ...THIS IS A
FAVORABLE PATTERN FOR A NOCTURNAL MESOSCALE CONVECTIVE SYSTEM (MCS).
STORM MOTION WILL BE SOUTHEAST ACROSS WRN NEBR. HAVE INCREASED TO A
LOW CHC POPS ACROSS THE NORTHWEST THROUGH SOUTHEAST CORRIDOR OF
COUNTIES. REGARDING ANY SEVERE WEATHER...THE MAIN THREAT WILL BE
DAMAGING WINDS...ESPECIALLY IF A LINE OF STORMS BOWS OUT.

A BACKDOOR COLD FRONT AND/OR A CONVECTIVE OUTFLOW BOUNDARY TONIGHT
IS FORECAST TO BRING COOLER HIGHS TUESDAY TO THE NORTHEAST ERN HALF
FROM 80-85 AND MID 80S CNTRL SECTIONS. FAR SWRN NEAR IML WILL  AGAIN
REACH THE LOWER 90S. A CHC FOR TSTMS AGAIN TUESDAY NIGHT...ALTHOUGH
UPPER LOW ACROSS ALBERTA AND SASKATCHEWAN LOOKS TO SHUNT BEST
ACTIVITY WELL TO OUR NORTH ACROSS SOUTH DAKOTA. STILL...AT LEAST
ISOLATED STORMS ARE POSSIBLE OVERNIGHT.

ON WEDNESDAY...SIMILAR PATTERN HOLDS WITH UPPER LEVEL RIDGE CENTER
NEAR THE FOUR CORNERS WHILE AN UPPER LOW MOVES INTO SASKATCHEWAN
CANADA. HIGHS TO RANGE FROM 82 TO 85 NORTHEAST TO NEAR 95 FAR
SOUTHWEST. FAST WESTERLIES WILL BE PRESENT ACROSS THE DAKOTAS WITH
NORTHWEST FLOW STILL INTACT ACROSS NEBR. A POTENTIALLY SIGNIFICANT
WEATHER DAY POSSIBLE DUE TO A SFC AND H8 FRONT POSITIONED ACROSS SRN
NEBR. A FEW SEVERE STORMS POSSIBLE WITH STRONGER 0-6KM SHEAR OF
35-45 KTS.  HAVE RAISED POPS INTO THE LOW CHC CATEGORY WED AFTN AND
EVENING.

THURSDAY...COOLER AIR BEHIND THE COLD FRONT ALONG WITH CONSIDERABLE
CLOUDINESS SHOULD LEAD TO HIGHS FROM 83 TO 85 MOST AREAS. UPPER
RIDGE CENTER WILL MIGRATE SOUTHEAST INTO WEST TEXAS WITH MAIN SFC
LOW TO OUR SOUTH ACROSS KANSAS. RAIN CHC WILL INCREASE AS A RESULT
WITH CHC POPS FOR THU NIGHT.

EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)...UPPER FLOW WILL TURN
MORE ZONAL AS UPPER RIDGE REMAINS ACROSS TEXAS. TEMPERATURES WILL
RANGE IN THE LOWER TO MID 80S GENERALLY PATTERN SUGGESTS WEATHER
WILL BECOME MORE ACTIVE AS SFC LOW RESIDES TO OUR SOUTH ACROSS
KANSAS AND ABUNDANT SUBTROPICAL MOISTURE COULD SPAWN POTENTIALLY
HEAVY RAINFALL AT TIMES.

AVIATION...
GENERALLY EXPECT VFR CONDITIONS THE NEXT 24 HOURS...HOWEVER BRIEF
RESTRICTION WILL BE POSSIBLE OVERNIGHT. NEXT SHORT WAVE TO DIVE
SOUTHEAST OVERNIGHT AND WILL INITIATE SCATTERED THUNDERSTORMS ACROSS
THE WESTERN HALF OF THE STATE. COVERAGE WILL BE GREATER TO THE WEST
OF THE TERMINALS...BUT DO THINK AN HOUR OR TWO OF IMPACT IS
PROBABLE. ALSO EXPECT ISOLATED COVERAGE AHEAD OF THE WAVE THIS
EVENING...AGAIN MORE SO TO THE WEST. TIMING IS UNSURE FOR IMPACT AT
THE TAF SITES...SO HAVE ONLY INCLUDED CB TO CLOUDS ATTM. DEPENDING
ON CONVECTION OVERNIGHT...MAY SEE A BRIEF PERIOD OF MVFR OR EVEN IFR
VSBY FROM FOG...MAINLY TO IMPACT THE RIVER VALLEYS INCLUDING KLBF.
THE FOG WILL HAVE TO BE WATCHED CLOSELY HOWEVER GUIDANCE DOES NOT
FAVOR DENSE OR WIDESPREAD DEVELOPMENT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jun 29, 4:07 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT MON JUN 29 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-302115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT MON JUN 29 2009 /307 PM MDT MON JUN 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK UPPER LEVEL DISTURBANCE WILL ENTER THE NORTHERN PLAINS
THIS EVENING AND OVERNIGHT...AND IS EXPECTED TO ASSIST IN
DEVELOPING ISOLATED THUNDERSTORMS IN NORTHWEST NEBRASKA AND
SOUTHWEST SOUTH DAKOTA. THE THUNDERSTORMS ARE EXPECTED TO THEN
MOVE SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. A STRAY
THUNDERSTORM DOES HAVE THE POTENTIAL TO BRIEFLY REACH SEVERE
LIMITS WITH LARGE HAIL AND DAMAGING WINDS....HOWEVER MOST STORMS
THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH
GUSTY WINDS...BRIEF HEAVY RAIN...AND LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE
FROM MERRIMAN TO OGALLALA TUESDAY AS BETTER LOW LEVEL MOISTURE
RETURNS TO THE AREA. AS A RESULT...INSTABILITY WILL ALSO BE
INCREASING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. ANY STORMS
THAT FORM TUESDAY WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS.

BY MIDWEEK INTO THE LAST HALF OF THE WEEK...A MORE ACTIVE WEATHER
PATTERN WILL DEVELOP AS MORE SIGNIFICANT FRONTAL SYSTEMS AFFECT
THE AREA. AS THIS OCCURS...LOW LEVEL MOISTURE WILL BECOME MORE
PLENTIFUL AND WILL YIELD AN INCREASINGLY UNSTABLE ATMOSPHERE.
THEREFORE THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS BY
LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 29, 7:57 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
757 PM CDT MON JUN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 NE KILGORE            42.97N 100.92W
06/29/2009  E0.88 INCH       CHERRY             NE   PUBLIC

            HAIL AND 50 MPH WINDS WERE REPORTED JUST NORTHEAST OF
            KILGORE.

&&

JSWEET

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.